Washington, 2021Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021
January 3 to 5, 2021 · NWS OTX · 8 events in 3 counties and zones
A moist frontal system arrived overnight into the early morning hours of January 4th. A heavy, wet snow fell in the Cascades and northeastern Washington mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist frontal system arrived overnight into the early morning hours of January 4th. A heavy, wet snow fell in the Cascades and northeastern Washington mountains. The significant snow accumulations fell in the Methow Valley and eastern Cascades, which received 4-6 inches over approximately 12 hours. On a saturated soil, this wet snow led to a mudslide onto State Route 2 between Peshastin and Leavenworth. Due to mild temperatures, most of the region received precipitation in the form of rain, or a change from light snow to rain. The system was out of the region by the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 9:39 PM PST, 21 minutes earlier.
Area forecast discussion, Jan 3, 9:39 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
939 PM PST Sun Jan 3 2021
.SYNOPSIS...
Our next round of rain and snow will arrive prior to sunrise
tomorrow. Heavy wet snow will fall in the mountains, the Methow
Valley and portions of the Okanogan Highlands. Another system on
Wednesday will bring the potential for more rain and snow. A less
active weather pattern is expected Thursday into next weekend.
&&
.DISCUSSION...
...HEAVY SNOW TONIGHT INTO MONDAY FOR THE CASCADES, THE METHOW
VALLEY, AND PORTIONS OF THE OKANOGAN HIGHLANDS...
Tonight into Monday: Our next moist frontal system will spread
precipitation across the Pacific Northwest overnight into Monday.
Mild temperatures this afternoon are not good news for snow
lovers. Readings as of 2 PM across the Columbia Basin Palouse,
Spokane area, and Okanogan Valley are in the 40s to low 50s. We
will experience some cooling this evening before thick overcast
spreads over the region, but for Pullman, Spokane, Ritzville and
the majority of the Columbia Basin precipitation will fall in the
form of rain tonight into Monday. The valleys of far north Idaho,
northeast Washington, and north central Washington are more
tricky.
Expected Snow Amounts:
* Methow Valley, Upper Wenatchee Valley, Lake Chelan: With 2 PM
temperatures in the mid 30s, places like Mazama, Winthrop, and
Twisp are the lowland communities in Washington state with the
best chance of remaining all snow through Monday afternoon. It
looks like 6 to 8 inches are a good bet with the heaviest snow
falling between 3 AM and noon. Similar values will be possible
for Plain, Lake Wenatchee, and upper portions of Lake Chelan,
but a change to rain will be more possible for these lowland
locations.
* Okanogan Highlands: Republic and other communities above 2500
feet on the Okanogan Highlands will have a good shot of 4 to 6
inches by early afternoon Monday. A change to rain will be
possible as warmer air surges into Ferry and eastern Okanogan
counties late in the morning and early in the afternoon.
* Valleys of northeast Washington and far north Idaho: Snow during
the early morning hours will likely transition to rain by mid to
late morning in Deer Park, Colville, Sandpoint, and Bonners
Ferry. Confidence predicting accumulations for these areas is
low and elevation may play a big role on how much sticks before
changing to rain. Most lowland spots should get less than 2
inches, but a few spots near the Canadian border around Priest
Lake and Metaline Falls could get 4 inches or more.
Monday Night: Precipitation will exit eastern Washington early in
the evening as low pressure deepens over southern Alberta and
western Montana. The Palouse, Pomeroy area, and possibly the West
Plains will experience wind gusts of 30 to 40 mph during the
evening. Rain and mountain snow showers will linger over the Idaho
Panhandle into Tuesday morning adding to the mountain snow pack.
Despite clearing skies behind our departing frontal system,
overnight temperatures will be relatively mild for this time of
year. Readings in the upper 20s and lower 30s are more typical of
afternoon highs than the lows we expect for Tuesday morning.
/GKoch
Tuesday and Wednesday: A short-lived break from precipitation is
in store Tuesday, though the ID Panhandle may see residual showers
in the morning and the Cascade crest probably won't see much of a
break between systems. The next system begins to bring increased
chances of snow to the Cascade crest as early as Tuesday morning.
Overnight into Wednesday, chances of precipitation increase for
the rest of the Inland NW. It will be a wet Wednesday, but not
nearly as wet as the Monday system. The Cascade Crest including
Stevens Pass are likely to receive another dump of snow. A decent
spread in model temperature forecasts makes for a difficult
precipitation type forecast, but we're currently leaning towards
mostly snow in higher terrain, eastern slopes, and northern
valleys...Mostly rain in the lowlands of the southern thirds of WA
and ID Panhandle...And roughly the middle thirds of WA and ID
Panhandle lowlands could see both rain and snow with transition
timing remaining a big question. The trailing cold front and
upper level trough should end most of the potential for
precipitation Wednesday night, though there are a few model
solutions that keep light precipitation lingering even in some
lowland spots on Thursday.
Thursday: Thursday looks to have the best chance of providing a
break from precip as a shortwave ridge builds over the region.
However, precipitation chances may return Friday.
Friday through Sunday: A couple of weak impulses might bring a
couple more rounds of precipitation, but confidence (and moisture
availability) is low. The Cascade crest and ID Panhandle
mountains would be most likely to receive precipitation...probably
snow if anything at all.
Temperatures through this period will generally remain at or
slightly warmer than normal for this time of year with highs in
the mid 30s to mid 40s and lows in the 20s to mid 30s. RC
&&
.HYDROLOGY...(Updated 930 pm PST Sun Jan 03)...
We will continue to watch Paradise Creek closely through the
night into Tuesday. This flashy stream that flows through Moscow
ID climbed near Action Stage again this evening following rains
Saturday night. We're expecting another half inch of rain Monday
morning, which could become problematic. WPC has included this
area in a marginal excessive rainfall outlook. The already
saturated soils will prove difficult for absorbing the additional
runoff. Fortunately, a good deal of our lowland snow on the
Palouse has already melted so contributions from melting snow will
be minimized. /Dewey/GKoch
&&
.AVIATION...
06Z TAFS: The next frontal system will spread rain into Wenatchee
and Moses Lake in the 07-09z time frame and between 10-12z for
Lewiston, Pullman, Spokane and Coeur d'Alene. Latest guidances
hasn't changed from previous forecast. For northern cold valleys
like Methow Valley heavy wet snow with totals of up to 10 inches
are possible by Monday afternoon. Airports in the northern valleys
will see snow before changing to rain and accumulate a few inches
of wet snow. MVFR to IFR conditions during and after the
precipitation begins will be typical of area airfields north of
Spokane, Felts, Coeur d'Alene. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 41 30 40 28 37 / 60 100 60 0 30 50
Coeur d'Alene 34 41 32 39 26 36 / 20 100 70 0 20 40
Pullman 36 44 32 40 30 39 / 50 100 70 0 20 50
Lewiston 39 48 36 48 35 45 / 20 80 60 0 10 40
Colville 32 34 27 38 25 36 / 50 100 60 0 40 50
Sandpoint 33 35 32 37 25 35 / 30 100 90 10 30 60
Kellogg 33 39 32 37 27 36 / 20 100 90 20 20 50
Moses Lake 36 48 30 44 34 43 / 100 100 10 0 30 40
Wenatchee 34 42 30 39 28 37 / 100 100 10 10 60 60
Omak 32 38 27 37 26 35 / 100 100 10 0 50 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM to noon PST Monday above 2000
feet for Northern Panhandle.
WA...Winter Weather Advisory from 4 AM to noon PST Monday above 2000
feet for Northeast Mountains.
Winter Weather Advisory from 2 AM to noon PST Monday above 1500
feet for Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 2 AM to 7 PM PST Monday for Okanogan
Highlands.
Winter Storm Warning from midnight tonight to 7 PM PST Monday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Jan 3, 6:30 AM PST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
630 AM PST Sun Jan 3 2021
IDZ002-003-026-027-WAZ032>036-041430-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
630 AM PST Sun Jan 3 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Breezy to windy conditions over southeast Washington and the
southern to central Idaho Panhandle today. Winds may blow around
light weight items not secured.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Another wet weather system will move in on Monday. Additional
rainfall and melting snow will keep creeks and small streams
elevated. Minor flooding of low lying areas will be possible.
In addition, lowland snow will be possible on Wednesday with the
arrival of a colder weather system.
IDZ001-WAZ031-037-038-041>044-041430-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
630 AM PST Sun Jan 3 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow will return on Monday across the northern valleys and
mountains. Heaviest snow is expected over the east slopes of the
northern Cascades over to the Okanogan Highlands Monday morning
and afternoon.
Widespread moderate snowfall will be possible on Wednesday.
IDZ004-041430-
Central Panhandle Mountains-
630 AM PST Sun Jan 3 2021
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
A wet front will sag across this morning with heavy snow in the
mountains and rain in the valleys. Winter travel is expected over
Lookout Pass with heavy snow. Valleys will see moderate to heavy
rain with rises to creaks and streams feeding the St Joe River
basin and Palouse River basin.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Several rounds of rain and mountain snow are expected into next
week. Winter driving conditions are expected over mountain passes
with periods of moderate to heavy snow. Valleys will see
accumulating snow during the overnight and morning periods.
Heavy Snow, East Slopes Northern Cascades
- When
- January 3, 10:00 PM PST to January 4, 10:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter, 7 miles northwest of Malott, recorded 4.5 inches of new snow accumulation. It was still snowing at time of report.
Heavy Snow, East Slopes Northern Cascades
- When
- January 3, 10:00 PM PST to January 4, 12:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A trained spotter near Twisp recorded 5.5 inches of new snow accumulation. It was still snowing at time of report.
Heavy Snow, East Slopes Northern Cascades
- When
- January 3, 10:00 PM PST to January 4, 4:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A CO-OP observer in Winthrop recorded 6.2 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- January 4, 12:00 AM PST to 12:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A heavy, wet snow fell overnight into the early morning hours of January 4th. The significant snow accumulations fell in the Methow Valley and eastern Cascades, which received 4 to 6 inches over approximately 12 hours.
Heavy Snow, Northeast Mountains
- When
- January 4, 4:00 AM PST to January 5, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Mount Spokane Ski Park reported 7.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- January 4, 5:00 AM PST to January 5, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North Mountain Ski Resort reported 11.5 inches of new snow accumulation.
Heavy Snow, East Slopes Northern Cascades
- When
- January 4, 8:00 AM PST to January 5, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A CO-OP observer, 9 miles west of Lucerne, recorded 5.3 inches of new snow accumulation.
Debris Flow, Chelan
- When
- January 4, 12:10 PM PST to 12:15 PM PST
- Where
- Chelan County, 1.41 mi SE of Leavenworth to 1.43 mi SE of Leavenworth
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 47.587, -120.626
A hillside along State Route 2 began slowly sliding, striking the Department of Transportation guardrail, and partially blocked the eastbound lane. The mudslide was triggered by already saturated soil and wet snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 3, 20213 deaths · 1 event
- Winter Weather in New York, January 3 to 4, 20218 events
- Winter Weather in Indiana, January 3, 20215 events
- Heavy Snow in Pennsylvania, January 3 to 4, 20215 events
- Winter Weather in Pennsylvania, January 3 to 4, 20214 events
- Winter Weather in New Jersey, January 3 to 4, 20214 events
- Dense Fog in Virginia, January 3 to 4, 20214 events
- High Wind in Montana, January 3, 202162 kt wind · 3 events
- Dense Fog in West Virginia, January 3 to 4, 20213 events
- Winter Weather in Maryland, January 3, 20212 events
- Flooding in Oregon, January 3, 20212 events
- High Wind in Wyoming, January 3, 202163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937098, 937099, 937100, 937097, 937103, 937102, 937101, 938452.